Thursday, October 7, 2010

What to do if things go wrong: a guide for junior doctors

This National Patient Safety Agency's booklet is a guide for junior doctors to manage a patient safety incident.

It is organized in 6 sections.

First, a description of a personal experience of having a medical incident. Second, to document the incident in the patient’s medical records and to inform consultant and/or supervisor. Third, to communicate the incident to the patient, family and caregivers and apologise to all. Fourth, to report the incident in a local reporting system. Fifth, the guide enhance that junior doctors, on the frontline of care, are vital in the identification of learning from reporting. Finally, an algorithm is presented to deal with the complaints process in England.

Every section is introduced by an incident description from a relevant medical doctor in England.

It is easy to read and a good example to adapt in every country as a guide to promote good answers to incidents in practice for junior doctors.

Medical error. What to do if things go wrong: a guide for junior doctors


Posted by Pilar Astier
English version by Pilar Astier

Monday, October 4, 2010

Infections, oral anticoagulant therapy, cotrimoxazole and ciprofloxacin

The newsletter on Patient Safety of the Ministry’s Quality Agency has published a new edition with articles of great interest. Among them, one published in Archives of Internal Medicine that associate the increased occurrence of upper gastrointestinal (UGI) tract hemorrhage in patients undergoing oral anticoagulant therapy with warfarin, if they are prescribed cotrimoxazole or ciprofloxacin, for a lower urinary tract infection (UTI), for example.

The researchers conducted a population-based, nested case-control study. Cases were hospitalized with UGI tract hemorrhage. For each case, we selected up to 10 age- and sex-matched control subjects. We calculated adjusted odds ratios (aORs) for exposure to cotrimoxazole, amoxicillin trihydrate, ampicillin trihydrate, ciprofloxacin hydrochloride, nitrofurantoin, and norfloxacin within 14 days before the UGI tract hemorrhage.Cases were patients taking warfarin and who were hospitalized with UGI tract hemorrhage. 2151 cases and 21434 controls were identified (10 for each). Researchers investigated whether the patients had taken in the days before cotrimoxazole, amoxicillin or ampicillin, ciprofloxacin, nitrofurantoin and norfloxacin (antibiotic commonly used to treat UTIs). Cotrimoxazole was even associated with increased risk of UGI hemorrhage, with an OR of 3.84. It also occurred with ciprofloxacin, with an OR of 1.94. Amoxicillin, ampicillin, nitrofurantoin and norfloxacin were not associated with an increased risk.

Although cotrimoxazole is rarely used in Spain at present, ciprofloxacin is usually prescribed. This article provides guidelines for a safer –and more rational- treatment of the UTIs or other location.

Fischer HD, Juurlink DN, Mamdani MM, Kopp A, Laupacis A. Hemorrhage during warfarin therapy associated with cotrimoxazole and other urinary tract anti-infective agents: a population-based study. Arch Intern Med 2010; 170 (7):617-21. [PMID: 20386005].


Posted by Fernando Palacio
English version by Erika C├ęspedes

Saturday, October 2, 2010

Increased reporting of medication errors in a Healthcare Area

Virginia Greciano, of the Area 2 of Madrid, presented an interesting oral communication on medication error reporting, which is summarized below.

Given the necessity to extend definitively the culture of reporting medication errors (ME) and facing an increasing number of targets by the organization, the Functional Unit for Health Risks Management (FUHRM) proposed the Pharmacy Department to develop strategies to promote reporting.

Managers designed a training session on ME for healthcare centers in the Area 2. This session was directed at doctors, pediatricians and nursing, and other non-healthcare professionals. The main objective was to deepen the concept of ME and its differentiation from other adverse events. The content was also aimed at promoting reporting by simple steps, as well as illustrating the session with useful information and examples.

There were a few support messages based on 4 basic principles:

1. Curiosity: about any circumstance that cause surprise about a drug or pharmaceutical product at any time.

2. No doubt: "at the dilemma of whether it is an ME, an adverse reaction or other event, report it. An excess of notification does not hurt anybody and do so could get a risk to the patient ".

3. No blame: the ME is a part of the sanitary work. Reporting is anonymous, encourages a culture of risk and helps us grow as healthcare professionals.

4. Avoid bureaucracy: do not let papers paralyze you. To report a ME, just publicize it and ask for collaboration.

The results of the sessions were very interesting in terms of number of people attending and the number of notifications that have been received later. In less than six months reported a number of EM sufficient to achieve the goal of the year, reaching 42% report a higher than agreed. At the end of 2009, we were the third AP Management goal percentage and fourth in number of notifications.

Having identified the improvement areas and made the balance in the FUHRM, various measures have been proposed to maintain this line of work in the future.

To view the full presentation click here


Posted by Fernando Palacio
English version by Erika C├ęspedes